Quiz ECG 016

Scenario

A 30 year old female is brought to your ED by ambulance following a suspected drug overdose.

Question

a. Describe and interpret her ECG (50%)
b. Outline your initial management in the ED. (50%)

 

Answer

FACEM VAQ Exam 2006.1 – Question 1

  • The overall pass rate for this question was 30/40 (75%).
  • The ECG given shows a broad complex tachycardia
  • Examiners expected that the ECG description would specify the rate of 130, broad QRS and prolonged QT likely to be TCA overdose (or other Na channel blocking agent).
  • Initial management needed to focus on the need for bicarbonate/alkanisation and a low threshold for definitive airway management because of the high risk of rapid deterioration.
  • Failing answers misinterpreted the ECG, including being unable to estimate the rate. Some missed the clues about a toxicological cause and assumed this was a primary cardiac problem.
  • Others did not mention TCAs as a possible cause and saw no role for the use of bicarbonate.

See also: Toxicology Conundrum #022

ACEM Fellowship Visual Aid Questions

 

Print Friendly